Accidental alcohol ingestion triggering severe disulfiram-like reaction in a child receiving cefoperazone-sulbactam: a rare case report

Read full text
Authors: Haini He, Min Peng, Xiaoliang Liu, Jiao Chen, Ma Li
Cited by: 1
References: 23

Abstract

Background: The disulfiram-like reaction (DLR) is a potentially life-threatening adverse drug reaction triggered by concomitant alcohol exposure during treatment with certain medications, particularly cephalosporins containing a methyltetrazolethiol (MTT) side chain such as cefoperazone-sulbactam. It is well-documented in adults, however pediatric cases are rarely reported. Case presentation: We report the case of a 4-year-old boy hospitalized with bronchopneumonia who received intravenous cefoperazone-sulbactam for 7 days with good clinical response. On the 8th day of hospitalization, approximately 10 min after accidentally consuming a small amount of an alcoholic beverage (RIO cocktail, 3%-8% vol), and during the subsequent cefoperazone-sulbactam infusion, the child suddenly developed generalized rash, facial flushing, drowsiness, dyspnea, hypotension (70/50 mmHg), tachycardia (180 beats/min), and prolonged capillary refill time (3 s), consistent with shock. Initially suspected as anaphylactic shock, cephalosporin-induced disulfiram-like reaction (CIDLR) was proposed after the parents revealed the accidental alcohol ingestion. The child was successfully resuscitated with immediate drug discontinuation, oxygen supplementation, fluid resuscitation, and dexamethasone administration. All symptoms resolved within hours, and the child was discharged home two days later with no sequelae at two-week follow-up. Conclusion: Although the clinical manifestations and temporal association with accidental alcohol ingestion in this case are most consistent with a disulfiram-like reaction, definitive diagnosis is limited by the lack of objective alcohol quantification, and a hypersensitivity reaction cannot be completely excluded. Clinicians should remain alert to both disulfiram-like reactions and hypersensitivity reactions in children receiving cefoperazone-sulbactam, and strict education regarding alcohol avoidance should be provided to caregivers to prevent life-threatening adverse events.

Fields of Study & Subjects

Alcohol Consumption and Health Effects Drug-Induced Adverse Reactions Substance Abuse Treatment and Outcomes

Publication details

Journal / source
Frontiers in Pediatrics
Publisher
Frontiers Media SA
Volume
14
Pages
1839484–1839484
Publication date
17 June 2026
Language
EN